Vermont, 2003

Lightning Strikes in Vermont, September 29, 2003

September 29, 2003 · NWS BTV · 2 events in 2 counties and zones

Thunderstorms formed during the mid and late afternoon hours with pea size hail, frequent cloud to ground lightning and torrential rainfall from Burlington south to Vergennes and moved east across the counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms formed during the mid and late afternoon hours with pea size hail, frequent cloud to ground lightning and torrential rainfall from Burlington south to Vergennes and moved east across the counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 29, 12:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 29, 12:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
100 PM EDT MON SEP 29 2003

WX MAKER: BROAD...DEEP AND COLD TROF WITH SVRL STG S/W ROTATING
WITHIN WL DVLP A WINTER-LIKE CLOSED UPR LOW TO BRG A TASTE OF
THINGS TO COME. IN FACT...THIS OVERALL TROFINESS PATTERN IN THE NE
HAS PRETTY MUCH BEEN WITH US SINCE LAST NOVEMBER

CRNT: SHRA ACRS NRN HUDSON VLY INTO SC VT ASSOC WITH STG S/W
ROUNDING OUT THE BASE OF THE TROF...WHILE MORE INSTABILITY/SCT
-SHRA ACTVTY DVLPG ACRS NY STATE WITH SOME LAKE ENHANCEMENT
ACTVTY STREAMING OFF LAKE ONTARIO (A SIGN OF THINGS TO COME).

SHORT TERM: THE FIRST STG S/W FINALLY EXITS FA TNGT WITH DIURNAL
INSTABILITY -SHRA SLOWLY DISSIPATING TNGT (MTN LOCALES LAST). PRS
GRADIENT A BIT FRESHER TNGT AND SOME CLDS BUT PARTIAL CLRG AND
SOME DECOUPLING WL ALLOW FOR PATCHY FOG OVRNGT.

BROAD CYCLONIC FLOW TUES WITH PLENTY OF S/W ACTVTY (ALBEIT WEAKER)
AND LLVL LAPSE RATES STILL STEEP BUT LESS SO AT MID LVLS AND DRIER
AS WELL. AGAIN...MORE DIURNAL CLDS WITH PERHAPS A MTN SPRINKLE FOR
MUCH OF FA BUT UNIDIRECTIONAL SW FLOW OVR LAKE ONTARIO WITH SFC-H8
DFRNTL OF 13-14Z AND ABV MNTD S/W ACTVTY...SOME LAKE EFFECT (OR
ENHANCED) -SHRA ACTVTY THAT MAY SPILL INTO ST LWRNC CTY/SRN ADRNDKS.

THE NEXT STG S/W DIGS INTO LW TROF TUES NGT/WED TO BACK FLOW ACRS FA
WED DLEIVER CAA ALOFT INITIALLY WITH FVRBL FETCH OFF ERN GRT LAKES
FOR MORE CLDS/SHRA DVLPG WED...ESP NRN NY. MEANWHILE...GFS HAS BEEN
INDICATING FOR SVRL RUNS A S/W TRAVELING ALG THE SRN PERIMETER OF
THIS LW TROF DELIVERING A DECENT SLUG OF PCPN WED/WED NGT...BUT
THERE IS NO SFC REFLECTION.  THE ORIGINS OF THE PCPN APPEAR FM
UPSLOPE ALG ERN ROCKIES THAT GET PICKED UP BY THE DIVING S/W IN
THE BROAD CYCLONIC LW TROF BUT SFC HIGH LOCATION CREATES N WNDS
AND NO GULF INTERACTION FOR AMT OF PCPN BEING GENERATED...AT LEAST
TO ME. IN FACT...JUST SAW 12Z GFS AND IT HAS MINIMIZED THIS SRN
ACTVTY GREATLY. HWVR...THE COMBO SHLD BRG ABT DVLPG SHRA ACRS NY
AND PSBL VT.

STG S/W AND BASE OF TROF SWINGS ACRS ERN GRT LAKES WED NGT AND THU
WITH COLDEST AIR OF SEASON AND LOTS OF COLD INSTABILTY WITH H8 TMPS
-3 TO -5C AND H10-H5 THICKNESS ARD 5300M. THUS...MUCH ADVERTISED
-SHRA/-SHSN STL LOOKS GUD AND MAX TMPS 15F BLO NORMAL.

LONG TERM: (FRIDAY THRU MONDAY)...WITH THE LATEST SHORTWAVE EXITING
REGION LATE THURSDAY/EARLY FRIDAY MORNING...THE NEXT SHORTWAVE WILL
WORK DOWN ACROSS THE GREAT LAKES REGION DURING THE DAY FRIDAY...AND
DOESNT LOOK TO AFFECT AT LEAST WESTERN ZONES OF CWA UNTIL FRI NITE
TIME FRAME. WITH FORECASTED HIGH PRESSURE TO OUR SOUTH ON FRI AND
SATURDAY...NOT MUCH MOISTURE TO FEED INTO THIS SYSTEM. ANY PRECIP
SHOULD FEED OFF GREAT LAKES MOISTURE AS IT PASSES. THICKNESSES SHOW
540 REGION DOWN ACROSS SOUTHERN ADIRONDACKS/CENTRAL VT...WHICH
COULD SPELL SOME MIX FOR HIGHER ELEVATIONS FOR OVERNITE PERIOD. LOW
PASSES TO OUR NORTH ACROSS SOUTHERN QUEBEC. HIGH PRESSURE BUILDS IN
FOR SUNDAY. THE NEXT SHOT FOR PRECIP LOOKS LIKE MONDAY AS SFC LOW
DEVELOPS OVER CENTRAL PLAINS...MOVES E/NE TOWARDS NEW ENGLAND LATE
SUN INTO MONDAY. TEMPS WARM UP ENOUGH TO MAKE THIS A RAIN EVENT.
FRONT DEVELOPS AND EXTENDS DOWN ACROSS THE SOUTHEAST WHICH COULD
TRACK ANOTHER LOW ALONG IT FOR TUESDAY.

.BTV...NONE.

.SHORT TERM - SLW
.LONG TERM - JN
Hazardous weather outlook, Sep 29, 3:22 AM EST, 11 hours 8 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-291015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
422 AM EDT MON SEP 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The Burlington radar (KCXX), 9 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Chittenden

When
September 29, 2:30 PM EST to 3:30 PM EST
Where
Chittenden County, Countywide
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Lightning, Addison

When
September 29, 2:30 PM EST to 3:30 PM EST
Where
Addison County, Countywide
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371834, 5371835.